Connecticut, 2019

Hail in Connecticut, July 27, 2019

July 27, 2019 · NWS BOX · 1 event in 1 county or zone

Typical summertime weather was in place, with warm and humid conditions. It was mainly dry, but an isolated storm formed and produced large hail in Tolland County, CT in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Typical summertime weather was in place, with warm and humid conditions. It was mainly dry, but an isolated storm formed and produced large hail in Tolland County, CT in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 8:26 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 8:26 AM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
926 AM EDT Sat Jul 27 2019

.SYNOPSIS...
A summerlike weekend is on tap for the region with dry weather
dominating. An isolated shower or thunderstorm can not be ruled
out this afternoon across the interior. A better chance exists
for a few showers and thunderstorms late Sunday afternoon into
evening. Showers and thunderstorms dissipating Sunday night,
spotty and isolated Monday into Tuesday with hot and humid
conditions. Will see more scattered activity Wednesday and
Thursday, drying out Friday into the weekend with mild,
comfortable weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
925 AM update ...

Stratus is eroding which will lead to plenty of sunshine, but
diurnal cu will develop late morning into the afternoon. A weak
mid level shortwave moving through with -13C at 500 mb will
result in CAPEs of 1000-1500 J/kg. While most of the day will be
dry, widely scattered showers expected to develop this
afternoon with a few isolated t-storms possible. Moisture is
shallow and large scale forcing is limited which will limit
intensity and areal coverage of any convection. Main focus will
be across interior MA and CT where instability is greatest.

850 mb temps 13-14C which will translate to highs into the mid
80s, but closer to 80 near the coast where sea breezes develop.
Dewpoints generally 60-65 so somewhat humid conditions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...

Any isolated shower / thunderstorm activity across the interior will
diminish this evening with the loss of daytime heating. Otherwise,
dry weather tonight with low temperatures bottoming out in the upper
50s to the middle 60s. Patchy ground fog possible in the typically
prone locations late, but not expecting anything widespread.

Sunday...

A very warm to hot afternoon is expected on Sunday.Plenty of sunshine
again anticipated with more diurnal cu by afternoon. Height fields
rise a bit along with somewhat better mixing. This should push afternoon
highs into the upper 80s to lower 90s away from the immediate south
coast, Cape and Islands where it will be a few degrees cooler.

While dry weather will dominate most of the day, shortwave energy
approaching from the west will couple with Capes on the order of 1500
J/KG. The result should be scattered showers and thunderstorms moving
into interior southern New England by late afternoon or early evening.
The overall severe weather threat is low, but can not rule out localized
gusty winds with a few of the storms given decent 0-3 km lapse rates.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
*/ Highlights ...

 - Dissipating shower / thunderstorm activity Sunday night
 - Spot shower / thunderstorm activity Monday into Tuesday
 - Scattered showers / thunderstorms Wednesday and Thursday
 - Mild, comfortable conditions Friday into the weekend
 - Return wet weather beginning Sunday night

*/ Overview ...

Slow, flat flow. European heat bubble H5 ridge shifts towards Baffin
Bay trapping an area of low pressure S of Iceland up against the N
Atlantic ridge while nudging a majority of polar energy and colder
air towards N Russia. With a +WPO/+EPO signaling a persistent Gulf
of AK H5 trof with the 4-corners monsoonal ridge continuing, a wide
open Atlantic, looking at prolonged above average temperatures as N
Pacific energy continually streams E dipping S within preferred H5
troughing E of the 4-corners monsoon ridge across the E/NE CONUS.
But against the N Atlantic ridge along the N-periphery of which a
tropical frontal boundary remains stalled, a wedge of drier air N
of, any surface reflecting cold fronts that are associated with N
Pacific impulses through the mid-latitude flow will be slow to
progress across the region only to diffuse with the aforementioned
stalled tropical boundary. Main timeframe of focus mid to late week
which is when we'll see our next best chance of rainfall. Spotty
shower activity prior to. Break down the details below.

*/ Details ...

Sunday night ...

Dissipating showers and thunderstorms. Weak surface trof axis that
extends S from a S Hudson Bay low acts as a focus for activity over
Upstate NY that slides into S New England late. Diurnal heating that
concludes, the boundary layer decoupling, however decent lapse rates
aloft with a decent instability profile in an environment of weak to
marginal shear, some indication of H9-8 low level convergent forcing
that signals activity could continue into early morning Monday. But
further E, under the weight of higher heights, drier mid-level air,
expect activity to dissipate out to sea. Chance PoPs over N/W MA and
CT, lesser S/E. Mild overnight with lows in the 60s given broken to
overcast cloud decks.

Monday into Tuesday ...

Leaning drier weather. Spot shower activity possible whether along
onshore sea-breezes and/or high terrain anabatic flow per localized
convergence, however subtle height rises with a wedge of mid-level
dry air puts a measure of subsidence across the region squashing the
scattered convective potential. Heat, humidity creeping N throughout
with a weak warm front lifting N Monday night. Highs around 90 more
so on Tuesday with dewpoints closing in on 70, mid-90 heat indices.
Slight chance PoPs.

Wednesday into Thursday ...

Scattered showers and thunderstorms. Slow moving cold front against
the offshore stalled tropical frontal boundary subtly drawn N, wedge
of drier air, subsidence in-between. Preceding continental-tropical
air with precipitable waters close to 2-inches within an environment
of weak to marginal shear with potential 1-2k J/kg instability. The
expectation of ordinary to multi-cellular storm mode as associated
clusters, the possibility of heavy downpours with a saturated warm-
cloud layer up to 14 kft. Higher interior PoPs, lower over the Cape
and Islands with the N lifting squeezed-wedge of drier air. Concern
over the slow cold front movement, deep-layer SW flow, beneath an
increasing RRQ H3 upper level jet especially Thursday with the more
potent vortlobe and H5 trof axis sweeping across the NE CONUS. Some
locations could see brief heavy rainfall that could yield localized
flooding issues. Think a low risk, isolated given signals. Overall a
low confidence forecast given a D5-6 forecast.

Friday onward ...

Dry Friday into the weekend beneath a weak subsidence ridge of high
pressure. Considerably drier air, while above average temperatures
prevail it should be comfortable compared to midweek with dewpoints
in the 50s. Beginning Sunday night into early next week wet-weather
returns with tropical moisture drawn N of another disturbance thru
the mid-latitude flow.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/ ... High confidence.

Today ...
Stratus eroding by 14z, otherwise VFR. A few spot SHRA and
perhaps a TSRA or two may result in very localized lower
conditions this afternoon / early evening. Mainly across N/W
portions of MA and CT. Sea breezes develop again along the
immediate coast.

Tonight ...
VFR other than some very localized patchy ground FG possible
late in the typical spots.

Sunday ...
SW wind gusts of 15 to 20 knots expected to develop by afternoon.
VFR conditions dominate, but scattered SHRA and TSRA may move into
interior S New England from the west during the late afternoon
or early evening hours.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF. Patches of low clouds /
fog should burn off by 12z, otherwise VFR conditions.

Outlook /Sunday Night through Wednesday/...High confidence.

Sunday: VFR. Breezy. Scattered SHRA, scattered TSRA.

Sunday Night through Monday: VFR. Breezy. Slight chance SHRA,
slight chance TSRA.

Monday Night: VFR. Breezy.

Tuesday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.

Tuesday Night: VFR. Breezy. Slight chance SHRA.

Wednesday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/ ... High confidence.

7 am update (no major changes) ...

Today and tonight ...
High pressure overhead will keep winds/seas well below small craft
thresholds. Overall great boating weather along with good visibility.

Sunday...
High pressure moving east of the waters should result in some 20 knot
wind gusts during the afternoon. This may result in some choppy seas
for recreational boaters, but expect winds/seas to remain below small
craft thresholds.

Outlook /Sunday Night through Wednesday/ ... High confidence.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.

Monday through Tuesday: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday: Winds less than 25 kt. Slight chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...KJC/Frank
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Jul 27, 2:53 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
353 AM EDT Sat Jul 27 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-280800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
353 AM EDT Sat Jul 27 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-280800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
353 AM EDT Sat Jul 27 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 27, 12:16 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
116 PM EDT Sat Jul 27 2019

CTZ004-MAZ012-271800-
Windham CT-Southern Worcester MA-
116 PM EDT Sat Jul 27 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dudley, or 17 miles southwest of Worcester, moving northeast at 20
mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Worcester, Shrewsbury, Milford, Westborough, Grafton, Webster,
Southbridge, Auburn, Northbridge, Oxford, Uxbridge, Millbury,
Charlton, Dudley, Thompson, Sturbridge, Sutton, Douglas, Woodstock
and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. do not drive through flooded
roads or underpasses. Avoid low lying areas near small streams.

&&

LAT...LON 4213 7152 4201 7178 4201 7179 4200 7180
      4193 7195 4208 7208 4228 7167
TIME...MOT...LOC 1715Z 235DEG 20KT 4204 7194

KJC
Special weather statement, Jul 27, 12:18 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
118 PM EDT Sat Jul 27 2019

CTZ002-MAZ009>011-271800-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
118 PM EDT Sat Jul 27 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southwick, or near Westfield, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Agawam, West Springfield,
Ludlow, South Hadley, Easthampton, Longmeadow, Suffield, Wilbraham,
Palmer, Southwick, Granby, Southampton, Hadley, Russell, Granville
and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Do not drive through flooded
roads or underpasses. Avoid low lying areas near small streams.

&&

LAT...LON 4199 7274 4212 7290 4232 7256 4217 7236
TIME...MOT...LOC 1717Z 236DEG 14KT 4209 7276

KJC
Special weather statement, Jul 27, 12:51 PM EST, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Sat Jul 27 2019

CTZ002-271830-
Hartford CT-
151 PM EDT Sat Jul 27 2019

...TORRENTIAL RAINFALL ...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wethersfield, moving northeast at 15 mph.

Torrential downpours will accompany this storm. Minor urban flooding
is likely.

Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Glastonbury,
Newington, Wethersfield, South Windsor, Farmington, Rocky Hill and
Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4173 7278 4183 7262 4169 7249 4164 7258
      4163 7263 4164 7266 4163 7269
TIME...MOT...LOC 1750Z 240DEG 11KT 4171 7264

KJC

The radar

The Boston radar (KBOX), 94 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tolland

When
July 27, 12:52 PM EST
Where
Tolland County, 0.86 mi NW of Storrs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.810, -72.260

The broadcast media reported quarter size hail in Storrs, CT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846506.